Missouri, 2005Flood in Missouri, May 13 to 14, 2005
May 13 to 14, 2005 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 13, 1:15 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, May 13, 1:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT FRI MAY 13 2005
.DISCUSSION...
EARLY AFTERNOON SATELLITE IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS
SHOW MEAN LONGWAVE TROUGH IN PLACE ACROSS CENTRAL CONUS. LEAD
SHORTWAVE CURRENTLY ROUNDING BASE OF LARGER SCALE TROUGH OVER RED
RIVER VALLEY OF THE NORTH...AHEAD OF SECONDARY SHORTWAVE DIGGING
SOUTHWARD ACROSS SOUTHERN SASKATCHEWAN. 90-100KT 250MB JET ANALYZED
OVER MN TRAILING BACK INTO EASTERN KS. SCATTERED SHOWERS CONTINUE
ACROSS SOUTHERN/EASTERN KS...LIKELY ASSOCIATED WITH LIFT WITHIN
ENTRANCE REGION TO AFOREMENTIONED JET. MEANWHILE SURFACE COLD FRONT
CURRENTLY EXTENDS FROM SOUTHWEST IA ACROSS NORTHWEST MO AND INTO
NORTH CENTRAL KS. CONVECTION BEGINNING TO DEVELOP ALONG THIS
BOUNDARY AS WELL OVER NORTH CENTRAL KS. ATMOSPHERE ACROSS
NORTHERN/CENTRAL MO HAS YET TO RECOVER FROM OVERNIGHT/EARLY MORNING
CONVECTION...AND THINK THE ODDS OF THIS OCCURRING AND SUFFICIENT
SURFACE BASED INSTABILITY DEVELOPING TO SUPPORT A SEVERE/HEAVY RAIN
THREAT ARE BECOMING INCREASINGLY UNLIKELY ACROSS FORECAST AREA GIVEN
1) SCATTERED ELEVATED CONVECTION ACROSS SOUTHEAST KS APPROACHING
AREA WHICH WILL INHIBIT FURTHER HEATING AND 2) AIRMASS REMAINS
STABLE OVER NORTHERN OK WHERE DEW POINTS HAVE FINALLY RECOVERED INTO
THE LOWER 60S IN NORTHEAST OK WITHIN THE PAST COUPLE OF HOURS...THUS
SUFFICIENT LOW LEVEL MOISTURE SOURCE TO ADVECT INTO AREA AHEAD OF
APPROACHING FRONT IS LACKING. PLAN TO KEEP HIGH POPS ACROSS ALL BUT
NORTHWEST CWA THROUGH THE EVENING TO ACCOUNT FOR APPROACHING
ELEVATED CONVECTION AS WELL AS ANY CONVECTION WHICH IS ABLE TO
DEVELOP ALONG ADVANCING COLD FRONT...WHICH WILL PUSH THROUGH CWA IN
RESPONSE TO DIGGING SASKATCHEWAN SHORTWAVE. HOWEVER AT THIS TIME TO
NOT FEEL THREAT WARRANTS ISSUANCE OF FLOOD WATCH GIVEN WEAK NATURE
OF CONVECTION...AS PRIMARY THREAT FOR DEEP INTENSE CONVECTION
APPEARS TO BE CONFINED FURTHER SOUTHWEST ALONG OUTFLOW BOUNDARY OVER
CENTRAL OK. COLD FRONT SHOULD PUSH SOUTH/EAST OF CWA AFTER MIDNIGHT
ENDING PRECIP THREAT.
SEAMAN
AFTER THE COLD FRONT PUSHES THROUGH THE REGION...A BRIEF PERIOD OF
NORTHWESTERLY FLOW WILL SET UP ACROSS THE MIDWEST. AFTERNOON
TEMPERATURES THIS WEEKEND WILL BE IN THE COOL MID TO UPPER 60S
RANGE...WITH GRADUAL WARMING THROUGH MONDAY. WEAK ISENTROPIC LIFT
MAKES ITSELF EVIDENT OVER ERN KS/WRN MO ON NAM 305 AND 310K SURFACES
DURING THE DAY ON MONDAY IN RESPONSE TO WAA ON WARM SIDE OF HIGH.
NOT ENTIRELY CONFIDENT THAT THIS LIFT WILL END UP PRODUCING ANY
MEASURABLE PRECIP THOUGH...SINCE H5 HEIGHT RISES FOLLOW SHORTLY
THEREAFTER. DREW IN LOW POPS IN ACROSS THIS AREA TO ACCOUNT FOR
THIS POSSIBILITY...BUT WOULD LIKE TO SEE HOW THE MODELS HANDLE THIS
AREA OF LIFT IN THE NEXT FEW RUNS BEFORE INCREASING POPS ANY
FURTHER. AFTER MONDAY...TEMPERATURES LOOK TO BE ABOUT 5 TO 10
DEGREES ABOVE NORMAL AS THE RIDGE AXIS APPROACHES MO/KS AND 576+
THICKNESS SET UP OVER THE REGION.
DECENT AGREEMENT BETWEEN GFS/ECMWF REGARDING TRANSITION INTO A MORE
ZONAL FLOW ON WEDNESDAY. INDICATIONS ARE THAT THE REMNANTS OF A
STRONGER WAVE IN NORTHERN STREAM WILL PASS THROUGH NE/IA ON
WEDNESDAY...AND SAGGING JUST FAR ENOUGH SOUTH TO WARRANT CHANCE POPS
FOR NORTHERN HALF OF CWA DURING THE DAY ON WEDNESDAY. COULDNT RULE
OUT AN MCS FORMING OVER SRN IA AND TRACKING THROUGH CENTRAL MO
OVERNIGHT WEDNESDAY INTO THURSDAY MORNING...SO IVE DRAWN IN CHANCES
ACROSS EASTERN HALF OF CWA DURING THIS TIME PERIOD.
OTHERWISE FORECAST REMAINS DRY...WITH ANOTHER RIDGE SETTING UP ON
FRIDAY AND PERSISTING INTO NEXT WEEK.
LEINS
&&
.PREV DISCUSSION...
239 AM...
CONVECTION CONTINUES TO GRADUALLY SHIFT EAST ACROSS THE FORECAST
AREA THIS MORNING IN RESPONSE TO THE VEERING LOW LEVEL JET. EARLY
MORNING WATER VAPOR IMAGERY SHOWS THE CLOSED LOW OVER THE WESTERN
DAKOTAS...WHILE SURFACE ANALYSIS CONFIRMS THE ATTENDANT FRONT IS
STRETCHED FROM SOUTHEAST NEBRASKA ACROSS EASTERN KANSAS. WILL
MAINTAIN HIGH POPS (60-80) ACROSS THE FORECAST AREA THIS
MORNING...AS ISENTROPIC LIFT ON THE 305K-310K SURFACES SHIFTS EAST.
THE SURFACE FRONT WILL COME INTO PLAY THIS AFTERNOON...AND PROVIDE
AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. RELATIVELY WEAK
SHEAR...MODEST MID-LEVEL LAPSE RATES...AND CONVECTIVE DEBRIS WILL
REDUCE THE CHANCES FOR SEVERE ACTIVITY...SO WOULD ANTICIPATE ONLY AN
ISOLATED THREAT FOR SEVERE WEATHER. HOWEVER...WILL CONTINUE TO
MONITOR THE FLOOD SITUATION...AS LOCATIONS THAT HAVE RECEIVED AN
ABUNDANCE OF RAINFALL OVER THE LAST 1-2 DAYS WILL BE VULNERABLE TO
FLOODING.
ANTICIPATE A SLIGHTLY SLOWER FRONTAL PROGRESSION TODAY...AND EXPECT
THE FRONT TO BE ACROSS THE NORTHWEST CORNER OF MISSOURI AROUND 18Z.
HAVE BUMPED UP TODAYS HIGHS ACCORDINGLY...MAINLY ACROSS THE
NORTHWEST HALF OF THE CWA.
BOTH NAM AND GFS MODELS FORECAST ISENTROPIC DOWNGLIDE TO OVERWHELM
THE FORECAST AREA TONIGHT...ENDING PRECIP BY AROUND MIDNIGHT.
OTHERWISE...THE ONLY OTHER BIG CHANGE WAS TO COOL DOWN TEMPERATURES
ON SATURDAY NIGHT ACROSS NORTHWEST MISSOURI AND NORTHEAST
KANSAS...AS HIGH PRESSURE SETTLES IN ACROSS THE NORTHERN/CENTRAL
PLAINS.
LS
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 13, 12:02 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT FRI MAY 13 2005
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
102 PM CDT FRI MAY 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA AGAIN THIS
AFTERNOON AND EVENING...AS A COLD FRONT SWEEPS THROUGH THE REGION. SOME
QUESTION REMAINS REGARDING THE AMOUNT OF INSTABILITY WHICH WILL BE
AVAILABLE TO FEED THESE THUNDERSTORMS...AS THE ATMOSPHERE REMAINS
STABLE IN THE WAKE OF THE LARGE COMPLEX OF THUNDERSTORMS WHICH
AFFECTED THE AREA THURSDAY EVENING THROUGH THIS MORNING. IF
SUFFICIENT HEATING THIS AFTERNOON ALLOWS THE ATMOSPHERE TO ONCE AGAIN
DESTABILIZE...VERY HEAVY RAINFALL ALONG WITH A THREAT FOR LARGE HAIL
AND DAMAGING WINDS WILL ACCOMPANY THESE STORMS. THE MOST LIKELY AREA
FOR HEAVY RAINFALL...AS WELL AS LARGE HAIL AND DAMAGING WINDS IS
ALONG AND SOUTH OF INTERSTATE 70.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME IT DOES NOT APPEAR THESE STORMS WILL POSE A THREAT FOR
SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 70.
SEAMAN
In the hours before
Local storm report, May 13, 10:29 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1129 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD KANSAS CITY KS 39.12N 94.73W
05/12/2005 WYANDOTTE KS EMERGENCY MNGR
ROADS CLOSED FROM AROUND 11 PM TO 1 AM DUE TO FLOODING IN
THE ARMOURDALE AREA.
&&
HUDSONLocal storm report, May 13, 10:59 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 N MOUND CITY 40.15N 95.23W
05/12/2005 0.88 INCH HOLT MO EMERGENCY MNGR
REPORTED JUST NORTH OF MOUND CITY.
&&
HUDSONFlood, Buchanan
- When
- May 13, 4:00 PM CST to May 14, 12:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
The Missouri River in Saint Joseph crested at 18.02 feet, or 1.02 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 13, 2005$8,000 · F3 · 18 events
- Flooding in Iowa, May 13 to 17, 2005$960,000 · 32 events
- Hail and Damaging Winds in Ohio, May 13, 2005$348,000 · 1.25 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, May 13 to 14, 2005$27,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Indiana, May 13, 20051 injured · $20,000 · 1 in hail · 38 events
- Flood in Kansas, May 13 to 14, 2005$100,000 · 1 event
- Hail and Damaging Winds in Ohio, May 13, 2005$52,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 13, 2005$60,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Indiana, May 13, 2005$35,000 · 1.75 in hail · 18 events
- Wildfire in Hawaii, May 13 to 14, 2005$50,000 · 1 event
- Hail in Texas, May 13, 20051 injured · $20,000 · 2.75 in hail · 3 events
- Hail and Damaging Winds in Ohio, May 13, 2005$23,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454118.